On the Resiliency of Static Forwarding Tables

Research output: Contribution to journalArticleScientificpeer-review

Researchers

  • Marco Chiesa
  • Ilya Nikolaevskiy
  • Slobodan Mitrović
  • Andrei Gurtov

  • Aleksander Madry
  • Michael Shapira
  • Scott Shenker

Research units

  • Universite Catholique de Louvain
  • Swiss Federal Institute of Technology Lausanne
  • Linköping University
  • St. Petersburg National Research University of Information Technologies, Mechanics and Optics (ITMO)
  • Massachusetts Institute of Technology
  • Hebrew University of Jerusalem
  • University of California at Berkeley

Abstract

Fast reroute and other forms of immediate failover have long been used to recover from certain classes of failures without invoking the network control plane. While the set of such techniques is growing, the level of resiliency to failures that this approach can provide is not adequately understood. In this paper, we embarked upon a systematic algorithmic study of the resiliency of forwarding tables in a variety of models (i.e., deterministic/probabilistic routing, with packet-header-rewriting, with packet-duplication). Our results show that the resiliency of a routing scheme depends on the “connectivity” k of a network, i.e., the minimum number of link deletions that partition a network. We complement our theoretical result with extensive simulations. We show that resiliency to four simultaneous link failures, with limited path stretch, can be achieved without any packet modification/duplication or randomization. Furthermore, our routing schemes provide resiliency against k - 1 failures, with limited path stretch, by storing log(k) bits in the packet header, with limited packet duplication, or with randomized forwarding technique.

Details

Original languageEnglish
Pages (from-to)1133-1146
Number of pages14
JournalIEEE-ACM TRANSACTIONS ON NETWORKING
Volume25
Issue number2
Publication statusPublished - 17 Apr 2017
MoE publication typeA1 Journal article-refereed

ID: 9909790